Birth control blues
January 9, 2010 7:40 PM   Subscribe

Can I safely stop birth control pills before the pack is through?

I know you're not my doctor, but I cannot call my doctor until Monday, and if I can, I would like to skip my pill tomorrow.

background: I've been on various forms of hormonal birth control for years, mostly TriNessa. However, two months ago, my dr. switched me to a low dose hormonal pill (don't remember the brand). I took the sample packs and felt great- no negative side effects! However, when the samples ran out and I had to purchase this new pill, it was almost $70 and my insurance did not cover it. So, I called my dr. and asked if she could call in a prescription for comparable, but less expensive pill.

I been on the new pill (Microgestin 21) for 7 days now. I have had a headache for the last few days. I have been in a very negative mood for the last two days (for no external reason). I cried over something very, very trivial earlier today, but I mostly feel numb. This is not typical. I'm not sure it's this new pill of course, but the timing coincides.

I would like to stop taking it immediately. Is it safe to not finish the remaining 14 pills in the pack? Or is it healthier to finish this pack and then call it quits?

Anyone else take Microgestin?
posted by roxie5 to Health & Fitness (7 answers total)
 
You can quit now. Any protection against pregnancy will go out the window, but birth control is not something you need to taper off of, UNLESS you are taking the pill for reasons other than birth control.

The only benefit of continuing the pill is that you want continued protection against pregnancy, OR, you are on the pill to take care of another issue.
posted by kellyblah at 7:44 PM on January 9, 2010 [4 favorites]


It seems more likely to be from the pills than something totally random. I've had pills do the same thing to me. After you stop you'll probably get your pill-period (technically not a real period but it feels and acts just like one). Then you'll probably feel better. I say go for it if you have an alternate way to be protected from pregnancy or you're not worried about that.
posted by amethysts at 7:58 PM on January 9, 2010 [1 favorite]


Just thirding that you can stop, but there are no guarantees in terms of pregnancy and you'll probably get your pill-period.
posted by katemcd at 8:22 PM on January 9, 2010


If you have had sex in the past 7 days without backup birth control, you do have a small (possibly) tiny chance of becoming pregant if you stop taking the pill now.
posted by skynxnex at 8:37 PM on January 9, 2010


Mood changes and headaches are frequently associated with changes in birth control forms. In fact, the change you made raised the amount of progesterone and reduced the level of estrogen you're being supplied with. That's exactly the direction of imbalance that is frequently reported to precipitate or worsen headaches in many women (although of course, hormones are kind of wild, and any changes to this balance can probably lead to mood changes and headaches).

Stopping now will do you no major harm, though of course as kate said, all bets are off on any lasting contraceptive effects or what this might do to your period.
posted by drpynchon at 8:45 PM on January 9, 2010


Not a doctor, but I do know my birth control pretty well and was going to point out more or less what drpynchon said. Microgestin 1/20 is pretty close to the top of the list in terms of progestin potency/estrogen ratio, which is exactly the type of combination that may make you moody.

If you stop taking the pill now, nothing bad will happen, but you may have a longer pill-period than usual and/or irregular spotting for a while. However, if you've only been taking it for 7 days, your body probably hasn't had enough time to adjust to the new hormones. Some of your side effects may lessen towards the end of the first pack, and your GYN might tell you to hang in there for 3 months. It's a long time to deal with mood disturbances, yes, but you may feel better by the end of your cycle.
posted by thisjax at 5:46 AM on January 10, 2010


Yes, you can safely quit at any time, but skynxnex is right - sperm can live in your body for a few days, so be careful with that.
posted by Eshkol at 8:45 AM on January 10, 2010


« Older Scottish banshee movie   |   Quietly out in that great night. Newer »
This thread is closed to new comments.